Nebraska, 2021

Hail in Nebraska, August 12, 2021

August 12, 2021 · NWS GLD · 1 event in 1 county or zone

During the evening, hail up to quarter size was reported with a thunderstorm near Indianola.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening, hail up to quarter size was reported with a thunderstorm near Indianola.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 12, 5:55 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 12, 5:55 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
555 PM MDT Thu Aug 12 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 218 PM MDT Thu Aug 12 2021

Across the area this afternoon, skies are mainly sunny with a few
showers/storms starting to pop up along a boundary draped over the
southern CWA. The area is seeing mainly 90s for temps so far, with a
couple outliers in the upper 80s. Winds are north-northeast around
10-20 mph.

The main wx focus for this afternoon into the evening will be
thunderstorm potential, initially with the boundary to the south,
and then shifting eventually with a cold front that will drop down
into the area after 00z Friday, allowing for some increase in areal
coverage of potential rain/storms.

Models do differ as to the areal extent of expected precipitation.
Have continued to align pops with highest initially south of the
Interstate, then spreading north/south from there as the night
progresses. Any storms that form will be slow moving giving the area
the potential for locally heavy rainfall. Inverted-v sounding and
DCape values from SPC analysis range from 1100-1800 j/kg suggesting
that strong gusty winds(60-70 mph) are probable. Best dynamics for
strong to severe storms do lie over eastern zones where SPC
currently has a Marginal risk outlook. Can't rule out hail at least
an inch.

By Friday morning, remaining precipitation does begin to lift east-
northeast as models bring in upper level ridging from the west. The
remnants of the frontal boundary do linger south of the area most of
Friday into the upcoming weekend. There will be chances for precip
during this time as a shortwave/surface trough does interact with
the front remnants. SPC does carry a Slight/Marginal risk area for
portions of northeast Colorado for the potential of some severe
storms Friday afternoon/evening. Hail...wind threats probable...even
an isolated tornado is possible. A return to hot conditions on
Saturday along with ample low level moisture with dewpts in the 60s,
will help to provide decent instability for convection.

For temps, highs on Friday will drop into the 80s due to expected
cloud cover/precipitation. Western locales will start to see a
rebound on Saturday as 90s return. Eastern areas will remain in the
mid to upper 80s due to lingering clouds/rain. Overnight lows will
range from the upper 50s up into the lower and mid 60s, warmest
locales west of Hwy 25.

.LONG TERM...(Sunday through Thursday)
Issued at 106 PM MDT Thu Aug 12 2021

At the start of the period, an upper ridge continues across the
western part of the CONUS, with north to northwest flow aloft. The
ridge slowly progresses eastward on Sunday ahead of an upper trough
digging into the Pacific Northwest. This disturbance gradually
shifts the ridge east and south over the Plains, resulting in dry
weather for Sunday through much of Tuesday. Meanwhile at the
surface, a once stationary front slides east across the region as a
warm front, further allowing temperatures to warm early next week.

Chances for showers and thunderstorms return Tuesday night through
Thursday when the aforementioned upper trough enters the Rockies and
a cold front approaches the High Plains. Some uncertainty remains
regarding the timing and strength of this trough, so some
adjustments may need to be made to the forecast as this timeframe
approaches.

A warming trend is anticipated to start off the long term, with
highs rising from the upper 80s/low 90s on Sunday to the low/mid 90s
for Tuesday. We should see a slight cool down thereafter, with highs
in the low/mid 80s on Thursday. Low temperatures range in the mid
50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 536 PM MDT Thu Aug 12 2021

VFR conditions are expected at MCK and GLD through the 00Z TAF
period.
GLD will have a few thunderstorms in the vicinity between 01-05Z
with a return of scattered thunderstorms Friday afternoon after
21Z.
MCK will have a few thunderstorms in the vicinity after about 05Z
with scattered thunderstorms developing after 22Z Friday
afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Aug 12, 9:30 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
930 PM MDT Thu Aug 12 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
930 PM MDT Thu Aug 12 2021 /1030 PM CDT Thu Aug 12 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Although thunderstorms are expected to decrease in strength and
coverage overnight, isolated showers and a few thunderstorms may
continue east of a line from Stratton, Nebraska to Grinnell, Kansas
after midnight tonight. Some storms may contain small hail and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Friday afternoon and evening low end severe thunderstorms may occur
for the western part of the Tri-State Area. Main threats will be
winds up to 60 MPH, quarter size hail, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected overnight.

In the hours before

Special weather statement, Aug 12, 8:23 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
923 PM CDT Thu Aug 12 2021

KSZ028-029-130300-
Gove KS-Logan KS-
923 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of east central Logan
and southwestern Gove Counties through 1000 PM CDT...

At 923 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Gove, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Gove
and east central Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3878 10052 3874 10075 3897 10087 3903 10053
TIME...MOT...LOC 0223Z 167DEG 9KT 3884 10066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Local storm report, Aug 12, 8:41 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HEAVY RAIN       VONA                    39.31N 102.75W
08/12/2021  M6.05 INCH       KIT CARSON         CO   TRAINED SPOTTER

            RAINFALL STARTED AROUND 530PM MT, JUST
            SPRINKLING NOW.

&&

TT
Local storm report, Aug 12, 8:43 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      1 WSW VONA              39.30N 102.76W
08/12/2021                   KIT CARSON         CO   TRAINED SPOTTER

            REPORTS OF BASEMENTS FLOODING, SOME
            SIDEWALKS DOWNTOWN ARE NOT VISIBLE DUE TO
            THE STANDING WATER. 6 INCHES OF RAIN FELL IN
            3 HOURS.

&&

TT
Local storm report, Aug 12, 8:45 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             3 S TRIBUNE             38.43N 101.75W
08/12/2021  M0.70 INCH       GREELEY            KS   LAW ENFORCEMENT

            DISPATCH RECEIVED A SHERIFFS REPORT 3 TO 5
            MILES SOUTH OF TOWN.

0253 PM     EXCESSIVE HEAT   1 NE HILL CITY          39.38N 99.83W
08/12/2021  M105 F           GRAHAM             KS   ASOS

            HEAT INDEX 105F, TEMPERATURE 97F.

0655 PM     HAIL             VONA                    39.31N 102.74W
08/12/2021  M0.25 INCH       KIT CARSON         CO   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS PEA SIZE HAIL.

0714 PM     FLASH FLOOD      3 N RUSSELL SPRINGS     38.96N 101.18W
08/12/2021                   LOGAN              KS   EMERGENCY MNGR

            EM REPORTED WATER OVER ROADWAY AT K25/SENECA
            AND K25/TOPEKA (MM 160-161) WITH A PERIOD OF
            TRAFFIC DIVERSIONS. WATER HAS SINCE RECEDED.

0715 PM     HAIL             3 E VONA                39.30N 102.69W
08/12/2021  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

0724 PM     HAIL             VONA                    39.31N 102.74W
08/12/2021  M1.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            REPORT OF AT LEAST GOLF BALL HAIL ONGOING IN
            TOWN. ALSO REPORTED 1.75 INCHES OF RAIN IN
            RAIN GAUGE.

0840 PM     HEAVY RAIN       VONA                    39.31N 102.75W
08/12/2021  M6.05 INCH       KIT CARSON         CO   TRAINED SPOTTER

            RAINFALL STARTED AROUND 530PM MT, JUST
            SPRINKLING NOW.

0841 PM     FLASH FLOOD      1 WSW VONA              39.30N 102.76W
08/12/2021                   KIT CARSON         CO   TRAINED SPOTTER

            REPORTS OF BASEMENTS FLOODING, SOME
            SIDEWALKS DOWNTOWN ARE NOT VISIBLE DUE TO
            THE STANDING WATER. 6 INCHES OF RAIN FELL IN
            3 HOURS.

&&
Special weather statement, Aug 12, 9:00 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
1000 PM CDT Thu Aug 12 2021

KSZ003-NEZ081-130330-
Decatur KS-Red Willow NE-
1000 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern Decatur
and southwestern Red Willow Counties through 1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Herndon, or 12 miles south of McCook, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Decatur and southwestern Red Willow Counties, including the following
locations... Traer and Cedar Bluffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 10068 4011 10076 4023 10044 3998 10030
TIME...MOT...LOC 0259Z 247DEG 14KT 4003 10064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024
Special weather statement, Aug 12, 9:32 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
1032 PM CDT Thu Aug 12 2021

KSZ003-NEZ081-130400-
Decatur KS-Red Willow NE-
1032 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of north central
Decatur and southern Red Willow Counties through 1100 PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Danbury, or 10 miles southeast of McCook, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Danbury around 1050 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3991 10059 4013 10071 4027 10036 4003 10022
TIME...MOT...LOC 0332Z 245DEG 11KT 4008 10052

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

024

The radar

The Goodland radar (KGLD), 149 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
August 12, 9:47 PM CST
Where
Red Willow County, 3.24 mi ESE of Indianola
Measured
1 in hail
Reported by
Public
Coordinates
40.220, -100.360

The hail ranged from pea to quarter in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980725.